Alert archive / Maine / Beach Hazards Statements in 2020

Beach Hazards Statement 1, NWS Caribou, ME

May 21, 2020Hancock County, Washington County, Maine

NWS Caribou, ME issued this beach hazards statement at May 21, 2020, 3:38 PM EDT for Hancock County, Washington County, Maine. It took effect at May 22, 2020, 8:00 AM EDT. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
May 21, 2020, 3:38 PM EDT (19:38 UTC)
In effect from
May 22, 2020, 8:00 AM EDT
Expired
May 22, 2020, 8:00 PM EDT
In force
12 hr
Issued by
NWS Caribou, ME

Counties Hancock County, ME, Washington County, ME

The radar

The Caribou radar (KCBW), 142 km from the middle of the area, began a volume at 19:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Gray, ME (KGYX), launched 12:00Z, 7.6 hours before the alert went out and 205 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Gray, ME at 12:00Z on 2020-05-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Gray, ME at 12:00Z on 2020-05-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 32 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2424 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
32 m²/s²
0-3 km storm-relative helicity
35 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

552 
WHUS41 KCAR 211938
CFWCAR

Coastal Hazard Message
National Weather Service Caribou ME
338 PM EDT Thu May 21 2020

MEZ029-030-220345-
/O.NEW.KCAR.BH.S.0001.200522T1200Z-200523T0000Z/
Coastal Hancock-Coastal Washington-
338 PM EDT Thu May 21 2020

...BEACH HAZARDS STATEMENT IN EFFECT FROM FRIDAY MORNING THROUGH
FRIDAY EVENING...

* WHAT...The warm air temperatures in the mid to upper 70s may
  cause people to underestimate the dangers of the cold water
  temperatures which are currently only in the mid 40s.

* WHERE...Coastal Hancock and Coastal Washington Counties.

* WHEN...From Friday morning through Friday evening.

* IMPACTS...Anyone on boats or paddlecraft should use caution 
  and be prepared for immersion. Dress for water temperatures 
  and know how to perform rescues.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions.

&&

$$
4 follow-up statements
800 
WHUS41 KCAR 220246
CFWCAR

Coastal Hazard Message
National Weather Service Caribou ME
1046 PM EDT Thu May 21 2020

MEZ029-030-221100-
/O.CON.KCAR.BH.S.0001.200522T1200Z-200523T0000Z/
Coastal Hancock-Coastal Washington-
1046 PM EDT Thu May 21 2020

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM 8 AM EDT FRIDAY
THROUGH FRIDAY EVENING...

* WHAT...The warm air temperatures in the mid to upper 70s may 
  cause people to underestimate the dangers of the cold water 
  temperatures which are currently only in the mid 40s.

* WHERE...Coastal Hancock and Coastal Washington Counties.

* WHEN...From Friday morning through Friday evening.

* IMPACTS...Anyone on boats or paddlecraft should use caution 
  and be prepared for immersion. Dress for water temperatures 
  and know how to perform rescues.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions.

&&

$$

JH/JS
149 
WHUS41 KCAR 220721
CFWCAR

Coastal Hazard Message
National Weather Service Caribou ME
321 AM EDT Fri May 22 2020

MEZ029-030-222300-
/O.CON.KCAR.BH.S.0001.200522T1200Z-200523T0000Z/
Coastal Hancock-Coastal Washington-
321 AM EDT Fri May 22 2020

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM 8 AM EDT THIS
MORNING THROUGH THIS EVENING...

* WHAT...The warm air temperatures in the mid to upper 70s may
  cause people to underestimate the dangers of the cold water
  temperatures which are currently only in the mid 40s.

* WHERE...Coastal Washington and Coastal Hancock Counties.

* WHEN...From 8 AM EDT this morning through this evening.

* IMPACTS...Anyone on boats or paddlecraft should use caution 
  and be prepared for immersion. Dress for water temperatures 
  and know how to perform rescues.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions.

&&

$$

MS/VJN
966 
WHUS41 KCAR 222315
CFWCAR

Coastal Hazard Message
National Weather Service Caribou ME
715 PM EDT Fri May 22 2020

MEZ029-030-230015-
/O.CON.KCAR.BH.S.0001.000000T0000Z-200523T0000Z/
Coastal Hancock-Coastal Washington-
715 PM EDT Fri May 22 2020

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

* WHERE...Coastal Washington and Coastal Hancock Counties.

* WHEN...Until 8 PM EDT this evening.

* IMPACTS...Anyone on boats or paddlecraft should use caution 
  and be prepared for immersion. Dress for water temperatures 
  and know how to perform rescues.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions.

&&

$$

JH/JS
846 
WHUS41 KCAR 230001
CFWCAR

Coastal Hazard Message
National Weather Service Caribou ME
801 PM EDT Fri May 22 2020

MEZ029-030-230115-
/O.EXP.KCAR.BH.S.0001.000000T0000Z-200523T0000Z/
Coastal Hancock-Coastal Washington-
801 PM EDT Fri May 22 2020

...BEACH HAZARDS STATEMENT HAS EXPIRED...

$$

JH/JS

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Caribou, ME wrote its last area forecast discussion before this beach hazards statement went out at May 21, 12:23 PM EDT, 3 hours 15 minutes earlier.

Area forecast discussion, May 21, 12:23 PM EDT, 3 hours 15 minutes before
Area Forecast Discussion
National Weather Service Caribou ME
1223 PM EDT Thu May 21 2020

.SYNOPSIS...
High pressure will build to our south through today. A backdoor
cold front approaches late night and slowly crosses through the
region into Friday into Friday evening, followed by Canadian
high pressure building in through Saturday. This high then
slowly retreats to the east-southeast of Nova Scotia Sunday
through Monday.

&&

.NEAR TERM /THROUGH TONIGHT/...
1222 PM Update... No major changes needed to going forecast.
Critical Fire Weather conditions continue to be the primary
concern this afternoon (See Fire Weather section below for
more details).

Previous Discussion...
Another sunny and dry 24 hour period is anticipated as the
northern periphery of high pressure remains in control and a
cold front approaches northern portions of the forecast area
late tonight. The primary concern will be critical fire weather
conditions this afternoon as dry conditions continue and the
pressure gradient tightens between the departing high and a
strong area of low pressure over the Labrador Sea. Momentum
transfer suggests peak gusts up to around 30 to 35 mph across
northern Maine. To the south, the gradient will not be quite as
strong. For dew points, the tenth percentile of guidance was
preferred across northern Maine due to recent dry conditions and
models still significantly overestimating daytime
evapotranspiration. Guidance has trended slightly warmer for
today, so high temperatures were increased a degree or two with
850h temperatures forecast to warm by about 3 degrees Celsius
from yesterday evening’s values.

Winds and a slight increase in moisture ahead of the cold front
will keep lows warmer again tonight, particularly across the
north where cloud cover is expected to move in ahead of the
approaching front after midnight. There is a slight chance of
some sprinkles across far northern Maine late tonight, but virga
is more likely as lingering dry air across the low levels and
meager forcing significantly limits the chance of measurable
precipitation.&&

.SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/...
S/wv energy digging ESE from Nrn Can will move toward the
Maritimes bringing a mdtly strong but dry backdoor cold front
across Nrn ptns of the FA by Fri morn, with the front marked by
a band of mid cldnss and isold to sct virga making slow SSW
progress to near the Downeast coast by mid eve. Subsequently, hi
temps across the N will be capped by late morn to about midday
in the lower to mid 70s, with lctns further S having more
opportunity to heat up before the arrival of the cold front.
Interior Downeast areas will be the warmest, with high temps in
the mid 80s.

The cold front and diminishing cld band will cont SSW across
the rest of the Rgn Fri eve with some indication of a secondary
surge of cooler air late Fri ngt, with much cooler conditions
xpctd by earlier Sat morn spcly across the far N. Sat will be
msly sunny with slightly below avg hi temps with a lgt NNE sfc
wind followed by another clr, calm, chilly ngt Sat ngt as sfc hi
pres from Labrador settles ovr the Rgn. Cannot rule out
possible frost/freeze hdlns for pts of the FA where the program
is active.

&&

.SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/...
S/wv energy digging ESE from Nrn Can will move toward the
Maritimes bringing a mdtly strong but dry backdoor cold front
across Nrn ptns of the FA by Fri morn, with the front marked by
a band of mid cldnss and isold to sct virga making slow SSW
progress to near the Downeast coast by mid eve. Subsequently, hi
temps across the N will be capped by late morn to about midday
in the lower to mid 70s, with lctns further S having more
opportunity to heat up before the arrival of the cold front.
Interior Downeast areas will be the warmest, with high temps in
the mid 80s.

The cold front and diminishing cld band will cont SSW across
the rest of the Rgn Fri eve with some indication of a secondary
surge of cooler air late Fri ngt, with much cooler conditions
xpctd by earlier Sat morn spcly across the far N. Sat will be
msly sunny with slightly below avg hi temps with a lgt NNE sfc
wind followed by another clr, calm, chilly ngt Sat ngt as sfc hi
pres from Labrador settles ovr the Rgn. Cannot rule out
possible frost/freeze hdlns for pts of the FA where the program
is active.

&&

.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
After a chilly start early Sun morn, progressively warmer
conditions are xpctd for Sun, Mon, and Tue under ptly to msly
sunny skies. A weakening cold frontal system could bring a chc
of shwrs to msly Nrn and Cntrl ptns of the Rgn Tue ngt into Wed
with continued abv normal temps, but varying long range model
tmg uncertainty prevents us from going abv low chc PoPs for this
ptn of the fcst attm.

&&

.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
NEAR TERM: VFR with NW wind gusts up to 20 to 30 kts this
afternoon, strongest across the north. LLWS is also expected
overnight along with virga near KFVE after midnight.

SHORT TO LONG TERM: Fri - Mon...VFR, msly unlmtd, all TAF sites
with a band of mid cldnss movg N to S across the TAF sites Fri
into Fri eve. Mdt W to NNE winds xpctd Fri into Fri ngt,
otherwise lgt winds.

&&

.MARINE...
NEAR TERM: Winds and seas will near small craft advisory
thresholds late this afternoon and evening. A few gusts to 25
kts are possible and seas over the outer waters are expected to
peak around 4 to 5 feet.

SHORT TO LONG TERM: SW Winds to arnd 20 kt expected Fri and
again late Fri ngt into Sat morn. But, with the warm air over
the cold waters, stability is ensured and gusts and wv hts
should remain under advisory criteria. Otherwise, no definitive
SCA pds xpctd thru the remainder of weekend and early next
week. Went a little below blended model wv guidance for fcst wv
hts, given the beginning of increased sfc-500m static stability
typical for our waters going into late spring during warmer
weather pds. Wv groups will include a short NE propagating
predominate 5 sec group and a lesser background swell NW
propagating 10 sec wv group Fri-Sat, consolidating to msly
one wv group at arnd 10 sec Sun and beyond.

&&

.FIRE WEATHER...
After coordinating with the Maine State Forest Service and NWS
Gray, a Red Flag Warning has been issued for critical fire
weather conditions today. Low relative humidity values near 20
percent, coupled with west to southwest winds gusting up to 30
mph and very dry fine fuels will result in favorable fire
weather conditions.

The strongest winds and highest temperatures shift to the Bangor
Region and Downeast Maine Friday. Highs across this region,
away from the immediate coast, should reach the lower to mid
80s, with minimum relative humidities in the mid to upper 20s
and wind gusts of 20-25 mph. Across the north, highs will only
be in the 70s and minimum relative humidities generally from
around 30 percent to the mid 30s. The highest uncertainty is the
band from Dover-Foxcroft to Topsfield depending on how fast a
backdoor cold front sinks to the south. In summary, it is
possible a similar fire threat develops to the south of the
front on Friday that is seen across the North today.

&&

.CAR WATCHES/WARNINGS/ADVISORIES...
ME...Red Flag Warning until 7 PM EDT this evening for MEZ001>006-
     010-011-031-032.
MARINE...None.

&&

Near Term...Duda/MStrauser
Short Term...VJN
Long Term...VJN
Aviation...Duda/MStrauser/VJN
Marine...Duda/MStrauser/VJN
Fire Weather...
Hazardous weather outlook, May 21, 3:51 AM EDT, 11 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service Caribou ME
351 AM EDT Thu May 21 2020

MEZ001>006-010-011-031-032-220800-
Northwest Aroostook-Northeast Aroostook-Northern Somerset-
Northern Piscataquis-Northern Penobscot-Southeast Aroostook-
Central Piscataquis-Central Penobscot-Southern Piscataquis-
Northern Washington-
351 AM EDT Thu May 21 2020

...RED FLAG WARNING IN EFFECT FROM 9 AM THIS MORNING TO 7 PM EDT
THIS EVENING...

This Hazardous Weather Outlook is for Central Highlands Maine, Far
Eastern Maine, Far Northern Maine, North Woods Maine and Penobscot
Valley Maine.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Red Flag Warning.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

MEZ015>017-029-030-220800-
Southern Penobscot-Interior Hancock-Central Washington-
Coastal Hancock-Coastal Washington-
351 AM EDT Thu May 21 2020

This Hazardous Weather Outlook is for Coastal DownEast Maine,
Interior DownEast Maine and Penobscot Valley Maine.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

ANZ050>052-220800-
Coastal Waters from Eastport, ME to Schoodic Point, ME out 25 NM-
Coastal Waters from Schoodic Point, ME to Stonington, ME out 25 NM-
Intra Coastal Waters from Schoodic Point, ME to Stonington, ME-
351 AM EDT Thu May 21 2020

This Hazardous Weather Outlook is for Atlantic Coastal Waters.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

The office that day

Everything else NWS Caribou, ME issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 21, 3:44 AM EDTRed Flag WarningCAR15 hr
May 21, 3:35 PM EDTFire Weather WatchCAR12 hr

Nearby

Beach Hazards Statements in Maine, 2020Every beach hazards statement in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.